Benzodiazepines are sedatives or tranquilizers prescribed to help with conditions such as insomnia, anxiety, and seizures. They act on the central nervous system to induce muscle relaxation, sedation, and lower anxiety levels. Some individuals also experience euphoria and feelings of well-being after taking these drugs.
Unfortunately, even when taken under prescription, benzos can lead to tolerance and dependence which can rapidly develop into an addiction. Trying to cut back or completely stop using the drugs can lead to a range of withdrawal symptoms referred to as the “benzo flu”.
Common symptoms of the Benzo Flu
The Benzo Flu is not an official medical term, but it is widely used to describe the flu-like symptoms that can occur during benzodiazepine withdrawal. These symptoms include:
- Flu-like aches and pains – Muscle aches or tremors, joint pain, dizziness, and an overall feeling of physical discomfort.
- Fatigue – Extreme tiredness, lethargy, drowsiness, and slowed reaction time.
- Headaches – Individuals may experience persistent headaches as the body adjusts to the absence of benzos.
- Nausea and gastrointestinal distress – Digestive issues, including nausea, vomiting, and diarrhea, are not uncommon.
- Cognitive issues – Memory difficulties, insomnia, anxiety, slowed thought process, impaired judgment, and poor concentration.
These symptoms can differ widely among individuals with the duration and intensity varying depending on the specific type of benzodiazepine they were using, the dosage, and duration of use. Some people may experience a mild and short-lived benzo flu while others may face a more prolonged and intense experience.
The withdrawal symptoms often begin a few days to a week after discontinuing benzo use. The acute phase, which includes most benzo flu symptoms, may last for several weeks. However, some symptoms such as anxiety and insomnia can persist for months or even longer.
Managing the Benzo Flu
While the benzo flu can be challenging to manage, some of these strategies may help:
- Gradual tapering off Benzo use: Working with a healthcare professional to slowly taper off benzodiazepines can minimize the severity of withdrawal symptoms.
- Seeking medical supervision: Seeking medical guidance during the withdrawal process or medication-assisted treatment (MAT) is crucial, especially for those with a history of long-term benzodiazepine use.
- Using medicines for symptomatic relief: Taking over-the-counter medications, under the guidance of a healthcare provider, may provide relief for specific symptoms such as headaches or muscle aches.
- Receiving therapeutic treatment: Engaging in therapies such as counseling or joining support groups can be beneficial for managing the emotional aspects of withdrawal.
Seek Professional Help
Overcoming Benzo addiction may be challenging, especially when dealing with the Benzo flu. However, with help from the Robert Alexander Center for Recovery, you can get through it. We offer different treatment programs guaranteeing a continuum of care from detox to the aftercare program. Our rehab center in Kentucky provides a conducive environment for recovery and is run by experienced and qualified staff, ready to guide you through recovery.
Get in touch with us and take the first step toward lasting, sustainable recovery.